It can be fatal if the clot breaks away and lodges in the lung (pulmonary embolism). The aim of this analysis of primary care data is to establish a clearer picture of the increased risk of venous thromboembolism in different cancers, and to help create bespoke guidelines for doctors in how to prevent the condition arising after a cancer diagnosis.
The three year study is being carried out in the University's Division of Epidemiology and Public Health. Researchers believe that some 3,000 deaths a year in cancer patients from VTE could potentially be prevented using cheap and safe preventative treatments known as thromboprophylaxis when targeted at the most appropriate times; the most widely used are warfarin and heparin.
The researchers will use three UK health databases to analyse information from 100,000 cancer patients between 2001 and 2009 and compare these cases with a random sample of 500,000 people without cancer. All the data collected from the General Practice Research Database, the Hospital Episode Statistics database and Cancer Registries, will be anonymous.
Lead researcher and epidemiologist, Dr Matthew Grainge, said: "We know that cancer can trigger clotting in the venous system and cancer treatments like surgery and chemotherapy can increase this risk further. This detailed analysis will show us more precisely when people with cancer are at greatest risk of venous thromboembolism compared with the general population within periods defined by cancer treatment, time since diagnosis and hospitalisation. We will also be comparing occurrence and risks in over 20 different types of cancer."
Clinical Associate Professor in the Department of Community Health Sciences, Joe West, said: "At the moment there is little clear guidance for clinicians on preventative treatment for this dangerous condition which is more prevalent among cancer patients. Epidemiological studies like this are vital in the fight to cut the number of preventable deaths in this group of patients who are already suffering from cancer and enduring the effects of its treatment."
|Contact: Emma Rayner|
University of Nottingham